Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 454, NWS Atlanta, GA

November 18, 2003Whitfield County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Nov 18, 2003, 4:10 PM EST for Whitfield County, Georgia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 4:10 PM EST (21:10 UTC)
Expired
Nov 18, 2003, 5:15 PM EST
In force
65 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 2:55 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 182110
SVRATL
GAC313-182215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITFIELD COUNTY IN NORTHWEST GEORGIA

* UNTIL 515 PM EST

* AT 405 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS FROM NEAR LAFAYETTE TO NEAR SUMMERVILLE 
...MOVING EAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...COHUTTA...
DALTON AND VARNELL.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE PREPARED TO ACT QUICKLY.

WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA...KNOCKING 
DOWN TREES AND POWER LINES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3479 8486 3477 8491 3472 8483 3470 8493
          3463 8492 3463 8504 3472 8504 3472 8511
          3481 8511 3481 8506 3485 8504 3489 8500
          3495 8497 3498 8484

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 3:45 PM EST, 25 minutes earlier.

Area forecast discussion, Nov 18, 3:45 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EST TUE NOV 18 2003

.OVERVIEW...
SQUALL LINE MOVING INTO NORTHWEST GA. LINE PRECEDING FRONT. MAIN
DAMAGE TO DATE HAS BEEN FROM LEWPS. VERY BRIEF DOWNPOURS WITH
STORMS, BUT MOVING RAPIDLY SO ONLY EXPECT LOCALIZED FLOODING IF ANY
DEVELOPS. FLASH FLOOD GUIDANCE IS AT 2.5 INCH OR GREATER. COMPLEX
SYSTEM. BUSY.

.SHORT TERM...
COLD FRONT UNDER UNUSUALLY STRONG FOR THIS TIME OF SEASON FULL
LONGITUDINAL UPPER TROF WILL BLOW OVER THE STATE TO OFF THE COAST BY
WEDNESDAY AFTERNOON. THE FRONT WILL BE ACCOMPANIED BY STRONG WINDS.
NEED FOR WIND ADVISORY WILL BE MONITORED, BUT NOT ISSUE AT THIS
TIME. COLD POOL UNDER UPPER LOW RESPONSIBLE FOR TRWS OVER OK WILL
MOVE ACROSS GA EARLY WEDNESDAY, THUS LEFT MENTION OF THUNDER IN
FORECAST FOR WEDNESDAY. SYSTEM WILL WIND UP AS IT MOVES EAST. THIS
WILL REGENERATE WINDS FROM NORTHWEST WEDNESDAY. EXPECT WILL SEE SOME
GUSTS OVER 45KT ABOVE 2000FT.
MODELS DIFFER IN TIMING. PREFER SLOWER ETA/NGM.
TEMPERATURES DETERMINED BY CLOUDS AND PRECIP. WENT WITH COMPROMISE.

.EXTENDED...
AGAIN HERE MODELS DIFFER. LOW CONFIDENCE AFTER DAY 4. WILL BE DRY
THRU SUNDAY..ANOTHER FRONT MONDAY AND SHOWERS. THEN DRY AGAIN.
TIMING AND INTENSITY ARE UNCERTAIN. FOR CERTAIN SYSTEMS WILL BE
PROGRESSIVE. LOOKS AS IF WILL COOL TO BELOW SEASONAL VALUES NEXT
WEEK.

.PRELIMINARY POINT TEMPS/POPS...

KATL 58 62 44 65 / 99 50 00 00
KAHN 58 63 45 67 / 99 80 00 00
KGVL 56 61 43 65 / 99 70 00 00
KRMG 57 62 40 64 / 99 50 00 00
KCSG 62 65 45 69 / 99 50 00 00
KMCN 64 67 46 68 / 99 80 00 00

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...FLOOD WATCH PORTIONS NORTH GEORGIA TONIGHT.
Hazardous weather outlook, Nov 18, 11:40 AM EST, 4 hours 30 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-182215-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1140 AM EST TUE NOV 18 2003

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE MOVING ACROSS THE
MISSISSIPPI VALLEY THIS MORNING WILL MOVE ACROSS THE REGION
OVERNIGHT. STRONG SOUTHERLY WINDS PUSHING ABUNDANT MOISTURE NORTH
AHEAD OF AN APPROACHING COLD FRONT WILL ALLOW THE ATMOSPHERE TO
DESTABILIZE.

.PRIMARY HAZARD...
THE PRIMARY THREAT WILL BE DAMAGING WINDS...AND POSSIBLY AN ISOLATED
TORNADO. HEAVY RAINFALL IS ALSO EXPECTED WITH THESE THUNDERSTORMS...
WITH ISOLATED FLOODING POSSIBLE. THE BEST CHANCES FOR THUNDERSTORM
DEVELOPMENT WILL BE BETWEEN THE HOURS OF 4 PM AND MIDNIGHT.

.DISCUSSION...
A LINE OF THUNDERSTORMS IS EXPECTED TO TO MOVE INTO NORTH AND CENTRAL
GEORGIA LATE THIS AFTERNOON...CONTINUING TO MOVE EASTWARD ACROSS THE
REGION THROUGH THE EARLY MORNING HOURS AHEAD OF AN ADVANCING COLD
FRONT. ALTHOUGH INSTABILITY WILL BE MARGINAL WITH CAPES AROUND 500
AND LIFTED INDICES OF AS LOW AS -1 TO -2...INCREASING LOW LEVEL WINDS
WILL PROVIDE HIGH LOW LEVEL SHEAR. THIS WILL LEAD TO ISOLATED SEVERE
THUNDERSTORMS...WITH WINDS OF 55 MPH OR GREATER.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG WINDS BEHIND AN EXITING COLD FRONT WILL BLAST ACROSS NORTH
GEORGIA FROM EARLY WEDNESDAY MORNING INTO WEDNESDAY EVENING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

In the hours before

Special weather statement, Nov 18, 2:41 PM EST, 1 hour 29 minutes before
GAZ001>003-011-019-030-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
241 PM EST TUE NOV 18 2003

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN
CATOOSA...CHATTOOGA...DADE...FLOYD...POLK...AND WALKER COUNTIES.

A LINE OF SHOWERS AND THUNDERSTORMS WITH WIND GUSTS TO 40 MPH
...REACHING POSSIBLY 50 MPH...WILL CONTINUE TO MOVE EAST TO
NORTHEAST AT 45 MPH INTO PARTS OF NORTHWEST GEORGIA BY 330 PM.
AREAS FROM NEAR TRENTON TO SUMMERVILLE...TO ROME SHOULD PREPARE NOW
FOR STRONG WINDS AS THESE STORMS APPROACH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 3:17 PM ESTSevere Thunderstorm WarningFFCCatoosa, Chattooga, Floyd, Walker58 min
Nov 18, 3:40 PM ESTSevere Thunderstorm WarningFFCDade35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.